ABSTRACT A 66yearold female was referred to a local clinic for the treatment of chronic hepatitis C. Her family physician started the administration of PegIFN alpha2a in combination with ribavirin in September, 2008. Three months after the commencement of the therapy, alopecia was noted, and it gradually worsened. She also complained of general fatigue. Since her alopecia and general fatigue continued to worsen, her family physician decided to discontinue the PegIFN plus ribavirin therapy in February, 2009. On April 5, the patient complained of severe general fatigue as well as fever, and she was referred to the local clinic again. Blood chemistry tests demonstrated that her AST level increased from 200 IU on April 5 to 1000 IU on April 9 but her HCV RNA level stayed at 4.1 logIU/mL. Based on the findings of an elevated IgG level (2244 mg), AST/ALT > 1.5, and weak positivity for antismooth muscle antibody (1:40), an autoimmune mechanism was considered as the etiology of her liver damage. Despite treatment with 60 ml of glycyrrhizin, 1 g of gabexate mesylate, and 500 mg of methylprednisolone, she died on April 23. PegIFN induced acute liver failure is quite rare, but clinicians should aware of this lifethreatening side effect during and after interferon therapy.
Cite this paper
nullH. Kato, H. Ikeuchi and M. Nakamura, "Acute Exacerbation of Liver Disease Induced by Pegylated Interferon Alpha2a Treatment for Chronic Hepatitis C," International Journal of Clinical Medicine, Vol. 1 No. 1, 2010, pp. 1-5. doi: 10.4236/ijcm.2010.11001.
 J. H. Hoofnagle and L. B. Seeff, “Peginterferon and Riba virin for Chronic Hepatitis C,” The New England Journal of Medicine, Vol. 355, No. 23, 2006, pp. 24442451.
R. CarrilloEsper, D. GonzálezAvila, M. UribeRíos and N. MéndezSánchez, “Interstitial Pneumonitis Associated with Pegylated Interferon Alpha2b Therapy for Chronic Hepatitis C: Case Report,” Annals of Hematology, Vol. 7, No. 1, 2008, pp. 8790.
S. B. Patten, “Psychiatric Side Effects of Interferon Treatment,” Current Drug Safety, Vol. 1, No. 1, 2006, pp. 143150.
G. Dusheiko, “Side Effects of Alpha Interferon in Chronic Hepatitis C,” Hepatology, Vol. 26, No. 3, 1997, pp. 112S121S.
M. Shindo, A. M. D. Bisceglie and J. H. Hoofnagle, “Ac ute Exacerbation of Liver Disease during Interferon Alfa Therapy for Chronic Hepatitis C,” Gastroenterology, Vol. 102, No. 4, 1992, pp. 14061408.
H. Sezaki, Y. Arase, A. Tsubota, Y. Suzuki, M. Kobayas hi, S. Saitoh, et al., “Type CChronic Hepatitis Patients who had Autoimmune Phenomenon and Developed Jaundice during Interferon Therapy,” Journal of Gastroenterology, Vol. 38, No. 5, 2003, pp. 493500.
M. W. Fried, M. L. Shiffman, K. R. Reddy, C. Smith, G. Marinos, F. L. Jr. Gon?ales, et al., “Peginterferon Alfa2a Plus Ribavirin for Chronic Hepatitis C Virus Infection,” The New England Journal of Medicine, Vol. 347, No. 13, 2002, pp. 975982.
M. P. Manns, J. G. McHutchison, S. C. Gordon, V. K. Rustgi, M. Shiffman, R. Reindollar, et al., “Peginterferon Alfa2b Plus Ribavirin Compared with Interferon Alfa2b Plus Ribavirin for Initial Treatment of Chronic Hepatitis C: A Randomised Trial,” Lancet,Vol. 358, No. 9286, 2001, pp. 958965.
G. Fattovich, G. Giustina, S. Favarato and A. Ruol, “A Survey of Adverse Events in 11,241 Patients with Chro nic Viral Hepatitis Treated with Alfa Interferon,” Journal of Hepatology, Vol. 24, No. 1, 1996, pp. 3847.
K. Noda, N. Enomoto, K. Arai, E. Masuda, Y. Yamada, K. Suzuki, et al., “Induction of Antinuclear Antibody after Interferon Therapy in Patients with TypeC Chronic Hepatitis: Its Relation to the Efficacy of Therapy,” Scandinavian Journal of Gastroenterology, Vol. 31, No. 7, 1996, pp. 716722.
I. Krause, G. Valesini, R. Scrivo and Y. Shoenfeld, “Autoimmune Aspects of Cytokine and Anticytokine Therapies,” American Journal of Medicine, Vol. 115, No. 5, 2003, pp. 390397.
S. Youngster, Y. S. Wang, M. Grace, J. Bausch, R. Bordens and D. F. Wyss, “Structure, Biology, and Therapeutic Implications of Pegylated Interferon Alpha2b,” Current Pharmaceutical Design, Vol. 8, No. 24, 2002, pp. 21392157.
L. GarcíaBuey, C. GarcíaMonzón, S. Rodriguez, M. J. Borque, A. GarcíaSánchez, R. Iglesias, et al., “Latent Autoimmune Hepatitis Triggered during Interferon Therapy in Patients with Chronic Hepatitis C,” Gastroenterology, Vol. 108, No. 6, 1995, pp. 17701777.
B. D. Clifford, D. Donahue, L. Smith, E. Cable, B. Luttig, M. Manns, et al., “High Prevalence of Serological Markers of AutoImmunity in Patients with Chronic Hepatitis C,” Hepatology, Vol. 21, No. 3, 1995, pp. 613619.
E. Vispo, I. Maida, A. Moreno, P. Barreiro and V. Soriano, “Autoimmune Hepatitis Induced by Pegylated Interferon in an HIVInfected Patient with Chronic Hepatitis C,” Journal of Antimicrobial Chemotherapy, Vol. 62, No. 6, 2008, pp. 14701472.